Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Which combo?
Jan 29, 2013

Dear Doctor,

3 weeks ago I started the therapy for the first time. I tested positive 1,5 years ago and last month my viral load was 8000, cd4 320 and cd4 percentage 27,5. The doctor thought it was time to start the treatment and gave me Stocrin and Truvada. In the first ten days I had all kinds of side effects (dizziness, rashes, itching), but now it's all fine (I think that all the side effects came from Stocrin). Except, I still get dizziness one hour after taking the meds... That lasts for about 2-3 hours. I am going to visit my doctor in 3 days again and I was wondering should I talk to him about changing the treatment? My problem is that I work in shifts, which also includes night shifts and it's impossible for me to work with this dizziness. And as far as I know, I have to take the meds always at the same time. There is no time during the day which I would be comfortable with the dizziness, cause there isn't any time when I'm always asleep since it depends on my shifts. On the other hand, I have no other problems with this combo. What alternatives do I have? And... what's really important to me is not to have any visible side effects like lipodystrophy.

Thank you very much in advance for your answer!

Response from Dr. Young

Hello and thanks for posting.

Yes indeed, for people who work variable shifts like you, efavirenz-containing treatment can be problematic. (I usually don't even start patients like you on this medication, if it's possible.)

Since Truvada isn't likely responsible, any future regimen can contain this (so long as you don't have any issues with your kidney or bone health).

So, the issue is what to replace efavirenz with-- there are a range of well studies options- ranging from other NNRTIs (like nevirapine or rilpivirine), protease inhibitors (the US guidelines recommend atazanavir or darunavir) or (in the US) an integrase inhibitors (raltegravir or elvitegravir).

None of these options are associated in any appreciable way with lipoatrophy.

I'd speak to your doctor about which of the alternatives is best for you.

Good luck and good health, BY



Previous
PEP after known HIV+ splash in eyes
Next
Best practice when making a change in meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement